Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


My MD suggests dropping PI
Jul 31, 2001

My Doctor suggests dropping use of PI's due to a recent upsurge in my viral load (8,000). He suggests that a combination of Sustiva, Ziagen and Videx are a very good combination and should work as well as a combination containing a PI.

Do you know of any patients using this combo and, if so, is it effective? Thank You! Derek

Response from Dr. Pavia

Derek,

I am not sure I can answer the question as to whether it is a great choice for you. I don't know all the other drugs you have been on or what your resistance tests showed. Just as important, I don't know if you have had any problems adhering to the regimen. If you have, it is important to deal with that since you don't get a lot of second chances and you don't want to lose the next combo.

As a rule, it is usually best to change all three drugs when a regimen fails, but it helps to have resistance tests to guide the choice. Sustiva, videx and ziagen are three very potent drugs and can make a very effective combo if matched to the right person. Sustiva should be fully effective even after PI failure, and videx has more limited cross resistance to d4T (zerit), 3TC (epivir), and AZT (retrovir/combivir). If you have high level resistance to AZT or d4T it may compromise the effectiveness of ziagen.

This gives you some idea of the complexity. Hope this info helps you talk things out with your provider.

good luck

ATP



Previous
med addhearence
Next
Liver ALT is HIGH Please Help!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement